Tennessee, 2016

Hail and Lightning Strike in Tennessee, December 28, 2016

December 28, 2016 · NWS OHX · 7 events in 6 counties and zones

Scattered thunderstorms developed ahead of a cold front which moved through Middle Tennessee during the afternoon hours on December 28. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed ahead of a cold front which moved through Middle Tennessee during the afternoon hours on December 28. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 28, 2:37 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 28, 2:37 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
237 PM CST Wed Dec 28 2016

.DISCUSSION...

Sunny skies this morning are giving way to mostly cloudy skies as
cloud cover streams in from the approaching trough and cold front.
Convection is beginning to develop along the MS River Valley
currently, and will continue to spread east ahead of the cold
front this evening and overnight. Models have the showers and
thunderstorms becoming more widespread as the evening progresses
as well. In regards to strong to severe storm risks, some
instability does move in to the mid state this evening and during
the early overnight hours, however it is on the weak side attm.
There is still plenty of shear aloft, and even though convection
will be on the elevated side, some strong wind gusts and even some
small hail can not be ruled out. The best shot at stronger storms
should they develop looks to be around and south of I-40 and west
of I-24 this evening.

Showers and storms look to move through the area pretty fast
overnight, and models are quick to clear out the area after fropa
Thursday morning. 850mb winds will increase slightly after fropa
as well, and the surface pressure gradient will remain strong.
Northwest winds will be around 10 to 20 mph with gusts around 25
mph at times for some locations during Thursday morning,
especially higher elevations. Thursday afternoon looks to see the
strongest winds, where most areas are likely to see sustained
northwest winds around 15 to 25 mph, and gusts to around 30 mph.
Again, higher elevations may see winds slightly stronger per model
guidance. Winds should calm down a bit overnight into Friday
morning, but likely wont get below 10 mph until later on Friday.
Continued CAA behind the front will cool off temps aloft quite a
bit, and models are hinting at possible precip chances on the
backside of the trough very early Friday morning. Put in mention
of flurries for now along the northern Plateau as not all models
are on board just yet.

The next chance for precip will move in on Saturday ahead of
another Midwest trough and cold front. Timing is just slightly off
between models, however models agree that shortwave activity out
in the southern and central Plains will prevent any cold air from
moving over the mid state early in the week. Continued WAA will
warm up temps above seasonal normals Sunday through Tuesday, with
highs in the 60s on Monday. Unfortunately, the best shot at precip
looks to be Saturday evening during the holiday festivities for
the new year. Southwest flow aloft will continue into the mid part
of next week, and with models slightly off with shortwave timing,
chances for precip will continue through late Tuesday. Southwest
flow will eventually come to an end as the very large closed upper
low slides to the northeast along the US/CAN border. Models agree
on the cold air coming in, but disagree on precip, so for now left
out mention for the end of the long term next Wednesday. If precip
were to occur with the cold 850mb temps, snow would be the likely
precip type, so it appears our reign of above average temps will
come to an end by late next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions this afternoon will deteriorate to MVFR/IFR/LIFR
cigs/vis this evening as showers and a few thunderstorms spread
across airports along a quick moving cold front. Improvement back
to VFR/MVFR expected by late in the TAF period. Southeast winds
this morning will increase and become southerly this afternoon,
then westerly/northwesterly after fropa this evening/tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      39  49  31  45  33 /  80   0   0   0   0
Clarksville    36  47  30  44  33 /  70   0   0   0   0
Crossville     41  43  28  37  28 /  80  10  10   0   0
Columbia       41  49  30  45  32 /  80   0   0   0   0
Lawrenceburg   42  49  30  45  31 /  90   0   0   0   0
Waverly        37  47  30  44  34 /  70   0   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Shamburger
Hazardous weather outlook, Dec 28, 10:51 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CST WED DEC 28 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-291700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1051 AM CST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS (LEVEL 1 OUT OF
5) ACROSS FAR SOUTHWEST MIDDLE TENNESSEE THIS EVENING INTO
TONIGHT...GENERALLY SOUTH OF A LINE FROM LINDEN TO PULASKI. A FEW
STORMS WITH GUSTY WINDS OR HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SHAMBURGER

The radar

The Ft Campbell radar (KHPX), 99 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 lightning. Local standard time, as filed.

Hail, Humphreys

When
December 28, 4:22 PM CST
Where
Humphreys County, 0.56 mi E of Cedar Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.950, -87.810

Humphreys County emergency management received a report of quarter size hail 10 miles ESE of New Johnsonville.

Hail, Dickson

When
December 28, 4:47 PM CST to 4:53 PM CST
Where
Dickson County, 1.67 mi W of Dickson Muni Arpt
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
36.130, -87.460

CoCoRaHS station Dickson 5.8 NW reported up to nickel size hail fell for 6 minutes that covered the ground.

Hail, Dickson

When
December 28, 4:52 PM CST
Where
Dickson County, 0.66 mi WSW of Charlotte
Measured
0.88 in hail
Reported by
Public
Coordinates
36.177, -87.341

Nickel size hail reported in Charlotte.

Hail, Wayne

When
December 28, 5:17 PM CST
Where
Wayne County, 1.6 mi S of Crossroads
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.047, -87.732

A Twitter report indicated penny size hail fell 9 miles south of Collinwood.

Hail, Robertson

When
December 28, 5:25 PM CST
Where
Robertson County, 0.67 mi S of Chestnut Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.410, -86.901

Quarter size hail was reported by a trained spotter 6 miles south of Springfield.

Hail, Lawrence

When
December 28, 5:39 PM CST
Where
Lawrence County, 0.69 mi SSE of Brown Xrds
Measured
1 in hail
Reported by
Public
Coordinates
35.061, -87.394

The public reported quarter size hail 3 miles ESE of Loretto.

Lightning, Maury

When
December 28, 6:46 PM CST
Where
Maury County, 2.76 mi N of Bigbyville
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.560, -87.080

Lightning stuck near a 500 gallon propane tank and traveled underground, which ruptured the gas line, then traveled towards a home blowing a hole in the refrigerant line on the HVAC.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671701, 671702, 671703, 671705, 671706, 671707, 671708.